Alert archive / Michigan / Special Weather Statements in 2020

Special Weather Statement, NWS Gaylord, MI

August 24, 2020Iosco County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 24, 2020, 2:21 PM EDT for Iosco County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2020, 2:21 PM EDT (18:21 UTC)
Expired
Aug 24, 2020, 2:45 PM EDT
In force
24 min
Issued by
NWS Gaylord, MI

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS83 KAPX 241821
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
221 PM EDT Mon Aug 24 2020

MIZ030-036-241845-
Iosco-Alcona-
221 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA AND
NORTHWESTERN IOSCO COUNTIES...

At 220 PM EDT, a strong thunderstorm was located over Glennie, moving
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glennie and Sid Town. 

If outdoors, consider seeking shelter inside a building.

LAT...LON 4448 8385 4459 8385 4462 8350 4441 8353
TIME...MOT...LOC 1820Z 274DEG 20KT 4454 8375 

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 1:29 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 24, 1:29 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
129 PM EDT Mon Aug 24 2020

.UPDATE...
Issued at 1231 PM EDT Mon Aug 24 2020

Recent HRRR runs are not quite as dry this afternoon as earlier.
Not that progged convective coverage is all that impressive, but
isolated cells kick off in a few spots. One is along the ne lower
MI coast, as a lake breeze fights ashore. Another is along a lake
breeze convergence zone in central/eastern upper MI. Those two are
expected and in the going forecast. Will fine-tune PM pops to
focus on those locales.

UPDATE Issued at 941 AM EDT Mon Aug 24 2020

Band of showers along pre-frontal surface trof has grown in
coverage and intensity. Showers now arc from the Sault down toward
Ninemile Point in ne lower MI. There was even a single in-cloud
ltg strike east of Cheboygan recently. Grids have boosted pops and
added isolated thunder. Still looks like we could see development
further south into parts of ne lower MI late this morning/toward
midday. Best chance will be around Atlanta/APN/Rogers.

Considerable cloud cover is present in the Straits area and
eastern upper MI. To the south, there is a ton of sunshine to
start the day. In this area, temps will rocket into the mid 80s to
around 90f this afternoon. Early-afternoon MlCape values will
exceed 1500j/kg across a significant portion of northern lower MI.
However, per recent HRRR runs, that is our peak. Veering surface
winds behind the pre-frontal trof will result in a larger marine
influence overspreading the area. And subtle 500mb shortwave
ridging and warming temps aloft will also build into northern MI.
This is already evident in the early morning raob data; the 12Z
APX sounding was warmer below 550mb then back at 00Z.

As a consequence, CAMs are reluctant to generate more than few
showers/t-storms here from mid-afternoon thru early evening. Am
reluctant to go totally dry given the instability present, and the
potential forcing posed by lake breezes. But our afternoon pops
are already somewhat restrained, and that looks good.

&&

.NEAR TERM...(Today through Tonight)
Issued at 413 AM EDT Mon Aug 24 2020

Impactful weather: Chance for more thunderstorms again today.
There's a marginal risk for severe storms, with damaging winds and
to a lesser degree, large hail, as the main threats.

Pattern synopsis and forecast:

One shortwave trough has exited east, along with the decayed showers
and storms from yesterday. There is another shortwave seen crossing
Manitoba, with an associated low pressure in western Ontario. A cold
front drapes back SE from this low pressure through nrn MN and into
far SE ND, which then connects to a more stationary boundary that
heads westward across far nrn SD. While the greatest DPVA is well
north into Ontario, a 30-35kt LLJ and bulls-eye of moderate to
strong theta-e convergence north of the front, and some assistance
with some upper divergence, was producing some strong showers and
thunderstorms across srn ND into western MN, along a tight lapse
rate gradient. Some severe thunderstorm warnings have been issued in
this area. Ahead of this activity, there was a pre-frontal trough
from south central upper Michigan down through a good chunk of
eastern WI, which, with the assistance of a weak shortwave/vort max,
has resulted in in some scattered showers and occasional thunder in
an environment of growing MUCAPE. This activity was working slowly
eastward. In nrn Michigan, there's been clearing with areas of fog
that have developed, primarily along and south of M-32, where most
of the convection occurred yesterday.

Per hi-res sfc wind guidance, the pre-frontal trough works it's way
into nrn Michigan early to mid morning, while the apparent
associated weak shortwave/vort max weakens dramatically. All
guidance reflects little to no QPF for the morning, despite growing
MUCAPES seen in fcst soundings. Doubt this is a zero chance
scenario, so will have some slight chance of showers in the best low
level convergence this morning across eastern upper, maybe into far
nrn Lake Michigan.

Focus then shifts to this afternoon. There are hints of lake breeze
convergence across Mackinac county in eastern upper and in far NE
lower Michigan starting early this afternoon. The initial vorticity
advection and cold front come in later in the afternoon, while
MLCAPES grow to 1500-2000j/kg. Again based on latest guidance, the
only QPF output in those lake breeze convergence areas (there is no
observable sfc based convergence outside of these areas, even back
west in south central upper and NE WI, even with an analyzed front
coming in), so will make some somewhat big changes in the current
pops that are all over nrn Michigan.

Now tonight, sigh. This could turn out to be the more impressive
convection. The front dives through the srn CWA in the evening
(although at this point, it doesn't appear to be a player). Rather,
the focus will be on two things. One, the convection in south
central upper and NE WI, will be sustained by additional vorticity
coming through (which exactly where this will be has a level of
uncertainty to it). This could drive that convection into far nrn/NE
lower/Straits region through the evening. Also, there is some level
of LLJ theta-e convergence seen to the SW of there, closer to the
GTV Bay region/south of M-32 in nrn lower, where MUCAPES still run
in the 1500-2000j/kg range and effective shear increases to more
impressive 30-35kts or so. There is just way too much uncertainty to
have too high of pops anywhere in the CWA, but as far as a severe
chance, seems like this evening into past midnight is the best time.
The combination of instability and shear in best across the GTV Bay
region over toward Saginaw Bay. If there are some severe storms,
damaging winds and large hail are the main threats.

Highs today will range from around 80F in eastern upper, to the
middle and upper 80s along and south of M-72 in nrn lower. Lows
tonight will largely be in the low to mid 60s.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 413 AM EDT Mon Aug 24 2020

High Impact Weather Potential: Locally heavy rain/thunder chances
Wednesday and Wednesday night.

Pattern Synopsis:

Troughing will continue to pivot from the Great Lakes into New
England Tuesday while broad, anticyclonic upper-level flow slides
overhead. Embedded shortwaves/speed maxima could rotate through the
main flow on Wednesday, providing locations of ascent aloft. At the
surface, high pressure building over Hudson Bay underneath
subsidence aloft could temporarily squeeze into the region on
Tuesday before a somewhat weak cyclone could develop and trek across
Ontario on Wednesday. It should also be noted that what is expected
to be Hurricane Laura will make landfall and begin moving inland
towards the end of the period per latest NHC forecast.

Forecast/Details:

A small chance exists for a few showers/storms to be ongoing at the
start of the period, but most activity is anticipated to be south of
us by Tuesday morning as a cold front sags past our area. Subsidence
aloft provided by incoming upper-level ridging and continued cold
air advection through the day with NW low-level flow will keep rain
chances muted heading into Wednesday, which will be the main focus
of the period.

Aforementioned embedded shortwaves/speed maxima could rotate through
the main flow overhead on Wednesday, thus resulting in
divergence/ascent aloft and possibly creating an associated surface
response over the Great Lakes. A moist airmass is expected to be in
place with PWATs near 1.75" along with mid to upper 60s dewpoints
due to low-level warm/moisture advection back into the southern
portions of the area as a frontal boundary may move northward back
into the CWA. At least some instability is possible on the warm side
of the boundary, but forecast soundings show an environment that may
struggle to break the cap, even with diurnal heating. While this
creates lower confidence in surface-based convection developing,
very favorable deep-layer shear aloft (45+ kts 0-6 km bulk shear)
creates potential for a few strong, organized thunderstorms should
they initiate across the area. Current thoughts are to wait on
higher confidence in boundary placement, afternoon instability, and
an uncapped atmosphere before ramping up messaging. Elevated
rain/thunder chances on the cool side of this boundary  are expected
across much of the area Wednesday and Wednesday night where elevated
instability on the order of 1,000+ MUCAPE could still exist,
bringing the threat for locally heavy rain given the aforementioned
moist environment in place.

.LONG TERM...(Wednesday night through Sunday)
Issued at 413 AM EDT Mon Aug 24 2020

High Impact Weather Potential: Monitoring thunderstorm potential
through period.

Echoing previous long term discussions, plenty of uncertainty exists
in the forecast beyond Wednesday due to what is expected to be
Hurricane Laura making landfall and moving northward inland through
the Mississippi/Ohio Valley vicinity late this upcoming week. Aside
from this, the upper-level jet is expected to be draped across the
U.S./Canada border with broad anticyclonic curvature heading towards
the weekend. Details of sensible weather are unclear as guidance
struggles to handle the scenario discussed above, which isn't
surprising. However, lingering moisture around the region could
create instability across the forecast area some afternoons heading
into the weekend, and thus at least some rain/thunder potential
across northern Michigan. Seasonably strong deep-layer shear,
especially provided by an embedded shortwaves, could bring potential
for some stronger storms during that time. However, too much
uncertainty remains with how the pattern/dynamics will respond to
Laura moving inland to include further specifics in timing/stronger
wording on storm/severe chances. Otherwise, high temperatures look to
return close to normal - low 70s - heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 128 PM EDT Mon Aug 24 2020

MVFR cigs/vsbys possible late tonight.

Warm and muggy. Not impossible that a stray TSRA could pop near
APN this afternoon, but that chance is too low to include in the
TAF. Much better chances for SHRA/TSRA overnight, as convection is
expected to advance out of WI toward central lower MI. This is
likely to impact MBL and perhaps TVC. All sites could see MVFR
cigs and/or vsbys for a period overnight, thanks to precip and/or
fog and low clouds. Conditions improve Tue morning.

Westerly winds, mostly on the light side, but a touch breezy this
afternoon.

&&

.MARINE...
Issued at 413 AM EDT Mon Aug 24 2020

A frontal boundary will waffle around the state of Michigan through
this work week, resulting in various chances for showers and
thunderstorms. This will result in additional chances for showers
and thunderstorms, mainly today and tonight, that return late
Tuesday night. Some severe thunderstorms are possible this afternoon
and early this evening, with damaging winds and large hail being the
main threats. Wind speeds are not expected to be much of an issue
this work week either, although a touch of gustiness is possible
today into tonight, particularly in the Lake Huron nearshore waters,
however, speeds are still expected to remain just under advisory
levels. No wind or wave concerns through Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Aug 24, 3:50 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
350 AM EDT Mon Aug 24 2020

MIZ016>018-020>036-041-042-086>088-095>099-250645-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
350 AM EDT Mon Aug 24 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms for most all of northern
Michigan this afternoon through tonight. There is a marginal risk
for severe thunderstorms for portions of northern lower Michigan,
mainly tonight, roughly along and south of a line from Charlevoix
to Ossineke. Damaging wind gusts will be the primary threat, and
large hail to a lesser extent.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are additional chances for thunderstorms Wednesday afternoon
through Friday night. There is a risk for some severe storms in
all of northern Michigan Wednesday afternoon and evening,
especially portions of northeast lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-250645-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
350 AM EDT Mon Aug 24 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms for all northern Michigan
nearshore waters this afternoon through tonight. There is a
marginal risk for severe thunderstorms for portions of Lakes
Michigan and Huron, mainly tonight. Damaging wind gusts will be
the primary threat, and large hail to a lesser extent.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are additional chances for thunderstorms Wednesday afternoon
through Friday night. There is a risk for some severe storms in
all of northern Michigan Wednesday afternoon and evening,
especially over the southern nearshore waters of Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 24, 8:38 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
838 AM EDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 W OSSINEKE            44.90N 83.47W
08/24/2020  M1.00 INCH       ALPENA             MI   TRAINED SPOTTER

&&
Special weather statement, Aug 24, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
221 PM EDT Mon Aug 24 2020

MIZ030-036-241845-
Iosco-Alcona-
221 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA AND
NORTHWESTERN IOSCO COUNTIES...

At 220 PM EDT, a strong thunderstorm was located over Glennie, moving
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glennie and Sid Town.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4448 8385 4459 8385 4462 8350 4441 8353
TIME...MOT...LOC 1820Z 274DEG 20KT 4454 8375

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:42 PM EDTSpecial Weather StatementAPXIosco33 min
Aug 24, 3:10 PM EDTSpecial Marine WarningAPX52 min
Aug 24, 3:12 PM EDTSpecial Weather StatementAPXIosco18 min

Nearby

Special Weather Statements in Michigan, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.